Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Stopping successfull sustiva combo without developing resistance.
Jan 15, 2005

How can one go about stopping a successful combo that consisting of once a day sustiva, abacavir and 3tc without developing resistance.

Response from Dr. Young

Thanks for your question.

The question that you raise is based on the idea that efavirenz (Sustiva, Stocrin) stays around in the body longer than either abacavir or 3TC after treatment is discontinued. Unfortunately, we don't have a clear-cut answer-- but it is reasonable to be concerned about the risk of NNRTI resistance in this circumstance. Indeed, studies of single dose nevirapine in pregnancy have clearly raised this possibility, with a high percentage of women acquiring drug resistance.

In practical terms, if your were my patient, I'd probably stop the abacavir/3TC a day before the efavirenz. This is based on pure, seat-of-the-pants medicine and is without any sure clinical trials experience. Another approach that some doctors have discussed is to switch you (briefly) from efavirenz to a protease inhibitor prior to discontinuation. This idea is based on the idea that the protease inhibitor's metabolism is likely to be more similar to abacavir/3TC than efavirenz; the three drugs could then be discontinued at the same time.

I hope this helps, BY



Previous
Low platelet count and starting treatment
Next
Truvada replacing combivir

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement